Wisconsin, 2001

Damaging Winds in Wisconsin, September 7, 2001

September 7, 2001 · NWS GRB · 8 events in 7 counties and zones

Severe thunderstorms, that developed on the northern edge of a thunderstorm complex over southern Wisconsin, moved through the central and east-central portions of the state during the evening, downing numerous trees and power lines. ).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Severe thunderstorms, that developed on the northern edge of a thunderstorm complex over southern Wisconsin, moved through the central and east-central portions of the state during the evening, downing numerous trees and power lines. The storms damaged homes along Lake Dubay (Marathon co.) and knocked down a garage in Knowlton (Marathon co.). Part of a roof was blown from a shed in Brillion (Calumet co.). A house and a former grocery store in Neenah (Winnebago co.) also sustained roof damage from the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Sep 7, 2:45 PM CST, 3 hours 47 minutes earlier.

Area forecast discussion, Sep 7, 2:45 PM CST, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
345 PM CDT FRI SEP 7 2001

THIS WILL BE AN ABREVIATED DISCUSSION AS WE HAVE BEEN BUSY WITH SEVERE
WEATHER. SQUALL LINE THAT MOVED THROUGH THE FORECST AREA HAS STABILIZED
THINGS FOR AWHILE...AND THINK THAT THE REMAINDER OF THE DAYLIGHT HOURS
WILL BE DRY...WITH THE EXCEPTION OF THE FAR WEST WHICH MIGHT GET SOME OF
THE STORMS FORMING IN THE NORTHWEST WHERE THE AIR IS DESTABILIZING
AGAIN. SEVERAL VORT CENTERS FORECAST TO MOVE THROUGH THE UPPER FLOW AND
BRING THE CHANCE OF THUNDERSTORMS OVERNIGHT. BEST UPPER SUPPORT IS IN
THE WEST...WHERE HEAVY RAIN POSSIBLE. WILL NOT ISSUE FLASH FLOOD
WATCH...BUT INCLUDE MENTION OF HEAVY RAIN IN FORECAST AS PER DISCUSSION
WITH LA CROSSE. THUNDERSTORMS LIKELY IN THE WEST SATURDAY MORNING AS
SURFACE FRONT APPROACHES. 18Z ETA SUGGESTS THAT EASTERN PART OF FORECAST
AREA COULD GET SOME SUNSHINE BEFORE FRONT COMES THROUGH. THIS COULD GET
SOME STRONG STORMS FORMING IN THE AFTERNOON. AFTER THAT FRONT GOES
THROUGH AND THREAT OF PRECIPITATION SHOULD DROP OFF TO ABOUT 30 PERCENT.

COORDINATED WITH LSE AND SPC...THANKS.
.GRB...NONE.

RDM
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Sep 7, 11:00 AM CST, 7 hours 32 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-071900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1200 PM CDT FRI SEP 7 2001

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH-CENTRAL
AND NORTHEAST WISCONSIN.

LOCALLY HEAVY RAIN AND ISOLATED SEVERE STORMS ARE POSSIBLE THIS
AFTERNOON AND TONIGHT.

A COLD FRONT WILL MOVE TOWARDS THE STATE TODAY. STRONG LOW LEVEL WINDS
AHEAD OF THE FRONT WILL CONTINUE TO CREATE A MOIST AND UNSTABLE
ENVIRONMENT OVER WISCONSIN. HEAVY RAIN IS LIKELY WITH THE STORMS...AND
THERE IS A SLIGHT CHANCE OF SEVERE STORMS WITH DAMAGING WINDS AND HAIL.

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT.

WEATHER UPDATES CAN ALSO BE FOUND IN THE SHORT-TERM FORECAST WHENEVER
SIGNIFICANT WEATHER IS OCCURRING OR IMMINENT.

RDM
WWW.CRH.NOAA.GOV/GRB

In the hours before

Local storm report, Sep 7, 12:51 PM CST, 5 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
151 PM CDT FRI SEP 7 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0120 PM    AURORAVILLE               WI   WIND DAMAGE
09/07/01   WAUSHARA                       TREES DOWN

PLH
Local storm report, Sep 7, 1:03 PM CST, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
203 PM CDT FRI SEP 7 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0134 PM    APPLETON                  WI   WIND DAMAGE
09/07/01   OUTAGAMIE                      TOP OF TREE ON HOUSE

0156 PM    LARSEN                    WI   WIND DAMAGE
09/07/01   BROWN                          TREES DOWN

PLH
Local storm report, Sep 7, 1:15 PM CST, 5 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
215 PM CDT FRI SEP 7 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0145 PM    OSHKOSH                   WI   WIND DAMAGE
09/07/01   WINNEBAGO                      TREES DOWN ON HWY 110

0205 PM    APPLETON                  WI   WIND DAMAGE
09/07/01   OUTAGAMIE                      TREES SNAPPED OFF

PLH
Local storm report, Sep 7, 1:53 PM CST, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
253 PM CDT FRI SEP 7 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0205 PM    APPLETON                  WI   WIND DAMAGE
09/07/01   CALUMET                        TREES DOWN

PLH
Local storm report, Sep 7, 2:04 PM CST, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
304 PM CDT FRI SEP 7 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0205 PM    KAUKAUNA                  WI   WIND DAMAGE
09/07/01   OUTAGAMIE                      LARGE TREE DOWN

PLH
Local storm report, Sep 7, 2:53 PM CST, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
353 PM CDT FRI SEP 7 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0255 PM    PENINSULA STATE PARK      WI   WIND DAMAGE
09/07/01   DOOR                           *** 1 INJ ***
                                          TREE STRUCK A PERSON
                                          CAUSING MINOR INJURIES.
                                          SCATTERED TREES DOWN MAINLY
                                          OVER SOUTHERN HALF OF THE
                                          COUNTY.

EB/APK

The radar

The La Crosse radar (KARX), 129 km away, was scanning. The volume nearest the first event began at 00:32 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wood

When
September 7, 6:32 PM CST
Where
Wood County, 2 mi E of Wisconsin Rapids
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
44.383, -89.783

Thunderstorm Wind, Marathon

When
September 7, 6:35 PM CST
Where
Marathon County, Knowlton
Measured
55 kt (63 mph)
Reported by
METEOROLOGIST(NON NWS)
Coordinates
44.717, -89.683

Thunderstorm Wind, Portage

When
September 7, 6:55 PM CST
Where
Portage County, 1 mi S of Plover
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
44.433, -89.533

Thunderstorm Wind, Winnebago

When
September 7, 7:10 PM CST
Where
Winnebago County, Neenah
Measured
50 kt (58 mph)
Reported by
AMATEUR RADIO
Coordinates
44.183, -88.450

Thunderstorm Wind, Shawano

When
September 7, 7:15 PM CST
Where
Shawano County, Wittenberg
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
44.817, -89.150

Thunderstorm Wind, Menominee (C)

When
September 7, 7:40 PM CST
Where
Menominee (C) County, Countywide
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
44.983, -88.633

Thunderstorm Wind, Calumet

When
September 7, 7:40 PM CST to 7:45 PM CST
Where
Calumet County, Chilton
Measured
55 kt (63 mph)
Reported by
TRAINED SPOTTER
Coordinates
44.033, -88.167

Thunderstorm Wind, Winnebago

When
September 7, 7:47 PM CST
Where
Winnebago County, Neenah
Measured
55 kt (63 mph)
Reported by
LAW ENFORCEMENT
Coordinates
44.183, -88.450

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2001Every state in 2001This day in weather historyWarnings in Wisconsin, September 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5267540, 5267533, 5267534, 5267535, 5267536, 5267537, 5267538, 5267539.